The Norman Transcript
NORMAN — Dear Dr. Fox: My husband and I adopted a golden retriever about nine months ago from a rescue organization. The dog was estimated to be between 18 months and 2 years old at time of adoption.
He had an initial check with a vet through the organization and was neutered as well. Right after the adoption, we took him to a local vet and established a record for him there. Our vet agreed that he was in good shape. We were thrilled to have a young, beautiful, exuberant golden who was full of life and still had a lot of puppy in him. He loved his big yard and many toys.
All was good until mid-December, when he developed several ear infections over a few weeks. He was examined by the vet and given medicine. One of the infections bothered him a great deal, as he developed a hot spot, which was also treated by the vet.
None of that was too substantial, but in mid-January, he had a grand mal seizure out of the blue. We immediately took him to the vet, who examined him and performed blood tests. Upon her recommendation, he was put on a Phenobarbital regimen — three tabs per day. We began the medication and within a couple of days, our dog was so groggy, he could barely keep awake.
I went online and saw that Phenobarbital can cause sedation, lethargy, weakness in hind legs and potential liver damage. We spoke to the vet about how lethargic and sedated he seemed. Over the course of several weeks, the dosage was reduced until it was at just half a tab daily.
There have been no further seizures, but our wonderful, peppy dog has morphed into a dog who seems like a senior citizen. He once bounded up and down stairs and on and off the bed, but now he acts like he can barely navigate. He no longer plays with his toys, and his interest level for everything around him, including visitors and other dogs, is minimal.
His appetite is still good, although we have reduced his intake of dry food and added veggies to reduce his weight. A friend who saw our dog when we first adopted him said he seems depressed. There have been no other seizures past the initial episode.
We have since changed vets, and the new vet ran a thyroid panel, as our dog is exhibiting many symptoms that can be attributed to thyroid problems — including weight gain, even though intake is reduced, lethargy and heavy shedding.
The tests revealed that the dog is not hypothyroidic. The new vet has further reduced the Phenobarbital dosage to half a tab every other day until the original prescription is gone, which should be in two weeks. The vet said his feeling is that the dog has been extremely reactive to the Phenobarbital and that once he is weaned from the drug, he will regain his previous demeanor.
Have you ever seen a situation like this? If so, is there something else we should be doing? We desperately want to get our happy, young dog back to his previous self. Any help or advice you can give us will be appreciated.
— C.T., St. Louis
Dear C.T.: Try putting your dog on a corn- and grain-free diet and see how that helps. Dietary change can be a miracle because corn and wheat cause seizures in some dogs.
Zymox is an excellent ear medication. Ear problems and hot spots also can be diet-related. Fish oil may also be of great help.
Let me know how your dog fares after you try my suggestions.
Dear Dr. Fox: I had to get back to you and let you know that your recommendations were spot-on. We weaned Nicky from the Phenobarbital and changed him from Pro-Plan to Blue Buffalo Freedom.
We have been amazed how quickly he is returning to his previous wonderful, peppy self. He is playing with his toys, has much more energy and is now engaged in his surroundings and excited to play, explore and go for walks. Thank you for such great advice.
A new canine disease: Dog circovirus infection
The Centers for Disease Control and Prevention reported in the online Emerging Disease Journal that pathologists at the University of California, Davis, discovered the virus, normally associated with pigs, in dogs in April.
The report, titled “Circovirus in Tissues of Dogs with Vasculitis and Hemorrhage,” which details the study, can be found at nc.cdc.gov/eid/
Symptoms included vasculitis (a destruction of the body’s blood vessels), severe vomiting, bloody diarrhea, fluid buildup around the lungs and rapid heart rate and weakness. Without emergency veterinary treatment, dogs can die within 48 hours.
This newly emerging disease has also been reported in Ohio. The disease can be transmitted from dog to dog via infective feces. Some dogs’ stools have tested positive but with no symptoms of disease, indicating possible immunity in some dogs. As a precaution, pick up after your dog and keep your dog parks clean.
Send all mail to firstname.lastname@example.org or to Dr. Michael Fox in care of Universal Uclick, 1130 Walnut St., Kansas City, MO 64106. The volume of mail received prohibits personal replies, but questions and comments of general interest will be discussed in future columns. Visit Dr. Fox’s site, DrFoxVet.com.